Missouri, 2016Flash Flood in Missouri, September 10, 2016
September 10, 2016 · NWS LSX · 1 event in 1 county or zone
Storms trained across central Missouri during the evening hours of September 9th through the morning hours of September 10th. Widespread 2 to 3 inches of rain fell, with locally higher amounts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms trained across central Missouri during the evening hours of September 9th through the morning hours of September 10th. Widespread 2 to 3 inches of rain fell, with locally higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 9, 10:09 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 9, 10:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1109 PM CDT FRI SEP 9 2016
.UPDATE...
Issued at 1004 PM CDT Fri Sep 9 2016
Have expanded the flash flood watch by a few counties south and
east of the existing watch. This was to account for the saturated
soils that was caused by heavy rainfall during the afternoon and
early evening hours. Additional heavy rainfall remains possible
through early Saturday morning as another round of thunderstorms
are developing across western Missouri that will move across our
area. Parameters for heavy rainfall remain favorable including
PWATS over 2 inches and deep warm cloud layers.
Britt
&&
.SHORT TERM... (Through Late Tonight)
Issued at 341 PM CDT Fri Sep 9 2016
The synoptic pattern tonight will feature a strong PV anomaly
digging into the north-central CONUS. This disturbance will help
briefly carve out a trough over the region this weekend, before the
flow become more zonal by early next week.
An old outflow boundary which is serving as an effective baroclinic
zone will remain stalled across south-central IL and central MO this
evening. As the strong PV anomaly digs into the region, isentropic
ascent will increase atop this boundary resulting in more shower and
thunderstorm development. PWATs remaining well above two inches and
warm cloud depths >14k feet will once again lead to efficient
rainfall production. A secondary area of storms is likely along the
synoptic cold front as well. All-in-all, an additional 1 to locally
3 inches of rainfall will be possible, with the highest amounts
likely along the I-70 and I-44 corridors in MO. The going Flash
Flood Watch covers this well so no changes planned at this time.
KD
.LONG TERM... (Saturday through Next Friday)
Issued at 341 PM CDT Fri Sep 9 2016
The frontal passage will bring a drier and more pleasant airmass to
the region for the weekend as Canadian high pressure builds in.
Highs will be in the mid to upper 70s with dewpoints in the 50s.
The surface ridge will slide to the east of the region by early next
week as the upper-level flow becomes more zonal/slight
southwesterly. This regime will allow for a few weak disturbances
to pass through, one late Tuesday into Wednesday and another Friday
into early next week. Each of these will bring renewed chances for
some showers/storms as cold fronts sweep through MO/IL.
KD
&&
.AVIATION... (For the 06z TAFs through 06z Saturday Night)
Issued at 1100 PM CDT Fri Sep 9 2016
Thunderstorm complex will move through all TAF sites during the
first 4 to 6 hours of this TAF period. Visibilities may briefly
fall to IFR at times as the storms pass. Cold front will move
through from 12 to 15Z as winds shift to the northwest and become
gusty by midday Saturday. Ceilings may briefly fall into low end MVFR
range behind the cold front but should quickly lift by late
morning at all TAF sites. Skies will gradually clear during the
afternoon.
SPECIFICS FOR KSTL: Ongoing thunderstorms should end by around
10Z. Until then...visibilities could drop into the upper end IFR
range in heavier rain. Cold front will move through by around 13Z
with winds becoming northwest. Ceilings may briefly drop into the
low end MVFR range but should lift to VFR by 15Z. Skies will
gradually clear during the afternoon. Northwest winds could gust
to near 18 mph.
Browning
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Saturday for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flash Flood Watch until 7 AM CDT Saturday for Bond IL-Clinton IL-
Madison IL-Monroe IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, Sep 9, 2:24 PM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
324 PM CDT FRI SEP 9 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
324 PM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
ROUNDS OF THUNDERSTORMS ARE EXPECTED. A FEW OF THE STORMS INTO
EARLY THIS EVENING MAY BE STRONG TO SEVERE. THE MAIN THREATS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED
TORNADOES...MAINLY FOR AREAS EXTENDING FROM ST. LOUIS METRO
EASTWARD NORTHEASTWARD ALONG I-70 CORRIDOR.
IN ADDITION...HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT
AREAS THAT HAVE ALREADY RECEIVED UP TO A FEW INCHES OF RAIN FROM
THE PREVIOUS DAY AND MAY CAUSE FLASH FLOODING. AREAS ACROSS
CENTRAL INTO EAST-CENTRAL MISSOURI AND THE SAINT LOUIS METRO AREA
ARE THE MOST VULNERABLE AND A FLASH FLOOD WATCH HAS BEEN ISSUED
THROUGH TONIGHT. PLEASE SEE THE WATCH PRODUCT FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY THROUGH THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES...OR ANY FLOODING TO THE NATIONAL
WEATHER SERVICE.
KD
In the hours before
Local storm report, Sep 9, 11:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 AM CDT SAT SEP 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM HEAVY RAIN 7 N CALIFORNIA 38.73N 92.57W
09/10/2016 M2.92 INCH MONITEAU MO TRAINED SPOTTER
2.92 INCHES OF RAIN IN THE PAST TWO HOURS
&&
GKSFlash Flood, Cole
- When
- September 10, 12:00 AM CST to 6:30 AM CST
- Where
- Cole County, Jefferson City to 0.87 mi NW of Osage City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -92.180
Up to 3 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded. Also, some streets in Jefferson City had up to a foot of water over them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Delaware, September 10, 201621 injured · 1 event
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 10, 2016$48,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Damaging Wind and Heavy Rain in Texas, September 10, 2016$30,000 · 56 kt wind · 2 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665707.